How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2253
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

I am a 52 year old male smoke about a pack a day. I drink 2

Resolved Question:

I am a 52 year old male smoke about a pack a day. I drink 2 to 3 cups of coffee a day 8 to 12 oz. I have been on ssri drugs for the past 12 years. paxil for 10 years, switched to prozac for about 1 year and for the last year I have been on citalopram all at the max dose. About a year and a half ago I started to have very bad panic attacks, main problem was and still is heart palpitations. My doctor put me on clonidine hcl 0.1 mg at night. Lorazepam 1 mg as needed. and 40mg of ptopranolol as needed. Lately I have needed more lorazepam and propranolol because my palpitations are more frequent. My main concern is the ssri drugs I have been on for so long. I was wondering what long term problems they may cause me. Also I have tried to get off these drugs in the past and I do not handle withdraws well at all.
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Vikas replied 7 years ago.

HelloCustomer

Patients suffering from depression / anxiety disorders do take antidepressants for long term and usually these medicines are considered safe for long term use as seen clinically. ( I admit that there are hardly any long term studies which can be produced as an evidence in favor but in many cases there is a need to weigh the risk of treatment against the risk of no treatment)

You have mentioned that you are smoking a pack per day and I hope you are aware of the fact that smoking induces the metabolism of various drugs including that of nearly all the medicines you have mentioned resulting in need of higher dosing and poor efficacy. So, it will be a wise decision to stop smoking while you are on these drugs.

Please click the link below to have more insight about this issue.

Stopping smoking effects on drug metabolism

Best wishes,

Vikas

Please feel free to ask if you need clarification/more information. Kindly click the GREEN ACCEPT BUTTON if you are satisfied with the answer. POSITIVE FEEDBACK and BONUS are warmly appreciated.


Dr. Vikas and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions